A systematic review and meta-analysis of thiazide-induced hyponatraemia: time to reconsider electrolyte monitoring regimens after thiazide initiation?

Article English OPEN
Barber, Jennifer ; McKeever, Tricia M ; McDowell, Sarah E ; Clayton, Jennifer A ; Ferner, Robin E ; Gordon, Richard D ; Stowasser, Michael ; O'Shaughnessy, Kevin M ; Hall, Ian P ; Glover, Mark (2014)
  • Publisher: Blackwell Science Inc
  • Journal: British Journal of Clinical Pharmacology, volume 79, issue 4, pages 566-577 (issn: 0306-5251, eissn: 1365-2125)
  • Related identifiers: pmc: PMC4386942, doi: 10.1111/bcp.12499, doi: 10.1111/bcp.12499/abstract
  • Subject: thiazide | thiazide-like | hypokalemia | hyponatraemia | hypokalaemia | hyponatremia | Systematic Reviews

Aims: Hyponatraemia is one of the major adverse effects of thiazide and thiazide-like diuretics and the leading cause of drug-induced hyponatraemia requiring hospital admission. We sought to review and analyze all published cases of this important condition. \ud \ud Methods: Ovid Medline, Embase, Web of Science and PubMed electronic databases were searched to identify all relevant articles published before October 2013. A proportions meta-analysis was undertaken. \ud \ud Results: One hundred and two articles were identified of which 49 were single patient case reports. Meta-analysis showed that mean age was 75 (95% CI 73, 77) years, 79% were women (95% CI 74, 82) and mean body mass index was 25 (95% CI 20, 30) kg m−2. Presentation with thiazide-induced hyponatraemia occurred a mean of 19 (95% CI 8, 30) days after starting treatment, with mean trough serum sodium concentration of 116 (95% CI 113, 120) mm and serum potassium of 3.3 (95% CI 3.0, 3.5) mm. Mean urinary sodium concentration was 64 mm (95% CI 47, 81). The most frequently reported drugs were hydrochlorothiazide, indapamide and bendroflumethiazide. \ud \ud Conclusions: Patients with thiazide-induced hyponatraemia were characterized by advanced age, female gender, inappropriate saliuresis and mild hypokalaemia. Low BMI was not found to be a significant risk factor, despite previous suggestions. The time from thiazide initiation to presentation with hyponatraemia suggests that the recommended practice of performing a single investigation of serum biochemistry 7–14 days after thiazide initiation may be insufficient or suboptimal. Further larger and more systematic studies of thiazide-induced hyponatraemia are required.
Share - Bookmark